New Jersey, 2019

Damaging Winds in New Jersey, September 4, 2019

September 4, 2019 · NWS PHI · 3 events in 2 counties and zones

A vigorous cold front moved through the mid-Atlantic on the evening of September 4. Ahead of it, showers and thunderstorms developed in an unstable and moderately sheared air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A vigorous cold front moved through the mid-Atlantic on the evening of September 4. Ahead of it, showers and thunderstorms developed in an unstable and moderately sheared air mass. Dry air aloft inhibited storm updrafts and helped keep the coverage of thunderstorms isolated for most of the day until they approached southern and eastern New Jersey. There, storms intensified and increased in coverage. A few storms became severe and produced locally damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 4, 5:40 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 4, 5:40 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
640 PM EDT Wed Sep 4 2019

.SYNOPSIS...
A cold front will cross the region tonight before stalling to our
south. High pressure builds toward the Mid-Atlantic on Thursday.
Hurricane Dorian will cross eastern North Carolina on Friday before
moving quickly to the northeast and past our area Friday night. A
weak cold front will move through the region later Saturday,
followed by a return to high pressure for Sunday into the new
week.
&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
630 PM...Some storms developing near I-95 corridor and some of
these could still be strong to severe early this evening as the
front moves south. However not much developed farther north in
the area that was in the Watch so this has been cancelled.

The cold front will move SE into the Delaware Valley around
dusk then offshore NJ/DE by 10PM or so. Drier and cooler air
will arrive behind the front. Clouds will decrease late and with
the dry air, not much in the way of fog is expected overnight.
Low will drop into the low/mid 50s N/W and low/mid 60s across
srn NJ and Delmarva. Winds will shift to NW this evening behind
the front then the go N or NE towards dawn.
&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The cold front will be SE of the area Thursday morning while weak
high pressure builds to the north. Hurricane Dorian will be moving
slowly N/NE along the S Carolina coast. The (thicker/lower) clouds
in advance of Dorian will be arriving across Delmarva during the
morning and into NJ/ern PA by afternoon. A slowly increasing NE
winds will also our region. A couple showers may arrive across srn
NJ and Delmarva late, so some chc pops are in the fcst for these
areas attm. It will be cool on Thursday with highs only in the
low/mid 70s. Winds will be mostly northeast at 10 to 15 mph, but
gusts around 25 mph are expected along the DE/NJ coastal areas.
&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The main feature of this period is what will occur with Hurricane
Dorian as it makes it way up the Mid-Atlantic coastline.

Current NHC tracks Dorian through eastern North Carolina on Friday,
crossing Hatteras and then pushing up the Mid-Atlantic coast on
Friday and continuing into the North Atlantic waters on Saturday.

Based on the current forecast track, we would likely start to see
some of Dorian's rain arrive Thursday night with the bulk of the
impacts not felt until Friday. The majority of the impacts will be
along the immediate coast due to their proximity to the storm and
the further inland you go there will be less impacts. Rainfall will
be heavy at times and around 1 to 3 inches of rain may fall, with
the heaviest across southern Delaware and up along the New Jersey
coast. Winds will ramp up quickly, especially along the coast and
winds of 30 to 40 mph with gusts around 50 mph are possible, again
mainly right along the coast.

The main takeaway with Dorian is keep an eye on the forecast and
monitor the track of the storm. Impacts are closely tied to just
where the storm goes so if it stays further or closer to our area,
the impacts will change.
&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This evening...Scattered thunderstorms will continue to move
across the region with MVFR and psbl IFR with any tstm. Winds
will be mostly S or SW this evening and then turn W or NW once
the tstms/showers move thru. Improving conditions late.

Tonight...VFR returning to the terminals as tstms move away. NW
winds will bring in drier air overnight. After midnight, winds will
become N then NE. High clouds increasing across Delmarva and srn NJ
towards dawn.

Thursday...VFR expected. Increasing clouds from SE to NW thru the
late morning and afternoon. A few showers are possible late across
Delmarva and srn NJ. I have not included them in the 18Z tafs
however, since chance is low.

Outlook...
Thursday night and Friday...MVFR ceilings along with some
possible rain developing for a time mainly at MIV and ACY
especially on Friday, otherwise VFR ceilings. Northeast winds
5-15 knots Thursday, increasing to 10-20 knots Friday with
higher gusts especially at MIV and ACY. Winds becoming north to
northwest Friday night and diminishing.

Saturday and Sunday...VFR. Northwest winds 10 knots or less
Saturday, then light west-northwest Sunday.
&&

.MARINE...
Winds and seas slowly increasing out ahead of a cold front which
will cross the waters early tonight. Winds and seas will locally be
higher with the tstms, but overall conditions will remain below SCA
tonight. Seas on the ocean will be 3 to 4 ft. SMW may be issued for
tstms this evening. Winds will shift from SW before the front to NW
behind it. Later tonight, winds will become N.

Thursday...Sub-SCA, but winds will increase from the N then NE thru
the afternoon. Showers will arrive across the srn NJ and DE waters
late during the afternoon. Seas mostly 3 to 4 ft on the ocean.

Outlook...

Thursday night through Friday...Strong northeast winds
developing, especially Friday, with dangerous seas. Wind gusts
of 35-45 knots are probable, with these peaking during Friday.
Gusts in excess of 50 knots are possible, mainly across the
Delaware and extreme southern New Jersey coastal waters. The
winds become north and diminish during Friday night.

Saturday and Sunday...Northwest winds rapidly diminish
Saturday, then becoming southwesterly at night and Sunday.

Rip Currents...
We are expecting a somewhat chaotic swell pattern for today,
with swells arriving from the east, southeast and south. As a
result, we will carry a moderate risk for the development of
dangerous rip currents. Otherwise, there will be a southerly
wind at the beaches increasing around 15 MPH with breaking waves
around 3 feet.

At least a moderate risk for the development of dangerous rip
currents Thursday, then a high risk is anticipated for Friday as
the center of Hurricane Dorian passes by our region well
offshore. The large swells and gusty onshore winds will result
in dangerous surf and rip currents. The conditions are expected
to improve over the weekend.
&&

.TIDES/COASTAL FLOODING...
A prolonged onshore flow is expected from Thursday into Friday
night. As a result, water will build up along the coast. We may
experience some minor tidal flooding along the coasts of Delaware
and New Jersey Friday afternoon. Depending on the forward speed of
Dorian, we will need to keep an eye on Friday night's high tide and
possibly Saturday afternoon's high tide for additional minor
flooding.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Fitzsimmons/O'Hara
Short Term...O'Hara
Long Term...Gorse/Meola
Aviation...Gorse/Iovino
Marine...Gorse/Iovino/Meola
Tides/Coastal Flooding...
Hazardous weather outlook, Sep 4, 5:36 PM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
636 PM EDT Wed Sep 4 2019

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-070-071-101>106-052245-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Cumberland-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
636 PM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Some thunderstorms this evening could produce locally strong to
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-NJZ013-020-022-023-027-052245-
Inland Sussex-Western Monmouth-Ocean-Atlantic-Cape May-
Southeastern Burlington-
636 PM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Some thunderstorms this evening could produce locally strong to
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The center of Hurricane Dorian is forecast to pass by well offshore
during Friday. Gusty onshore winds are anticipated late Thursday and
especially Friday, and some coastal flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-052245-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
636 PM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The center of Hurricane Dorian is forecast to pass by well offshore
during Friday. Dangerous surf and rip currents along with strong
winds are anticipated for Thursday and especially Friday, and some
coastal flooding and beach erosion is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-052245-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
636 PM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Some thunderstorms this evening could produce locally strong to
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The center of Hurricane Dorian is forecast to pass by well offshore
during Friday. Dangerous seas and strong winds are probable later
Thursday and especially Friday, particularly for the Atlantic
coastal water zones.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Sep 4, 6:16 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
716 PM EDT Wed Sep 4 2019

NJZ013-014-042330-
Eastern Monmouth-Western Monmouth-
716 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONMOUTH COUNTY...

At 716 PM EDT, a strong thunderstorm was located over Middletown, or
8 miles southwest of Sandy Hook, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Long Branch, Middletown, Tinton Falls, Holmdel, Red Bank, Keansburg,
Highlands, Elberon, Navesink, Lincroft, Eatontown, West Long Branch,
Rumson, Little Silver, Oceanport, Shrewsbury, Deal, North Middletown
and Oakhurst.

This includes Garden State Parkway between mile markers 108 and 116.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4026 7399 4025 7399 4035 7420 4046 7418
      4045 7416 4046 7413 4041 7400 4044 7399
      4044 7398 4039 7398 4039 7401 4037 7400
      4038 7397
TIME...MOT...LOC 2316Z 285DEG 24KT 4037 7412

Staarmann
Special weather statement, Sep 4, 6:19 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
719 PM EDT Wed Sep 4 2019

NJZ018-019-027-050000-
Northwestern Burlington-Camden-Southeastern Burlington-
719 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMDEN AND CENTRAL
BURLINGTON COUNTIES...

At 718 PM EDT, a strong thunderstorm was located over Evesham, or 13
miles east of Gloucester City, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Evesham, Voorhees, Medford, Lindenwold, Berlin, Tabernacle, Shamong,
Springdale, Wharton State Forest, Atsion, Greentree, Marlton,
Leisuretowne, Chatsworth, Old Halfway, Marlton Lakes, Echelon,
Ramblewood, Stratford and Clementon.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3964 7452 3972 7473 3973 7473 3972 7475
      3982 7500 3991 7497 3994 7486 3987 7444
      3985 7443
TIME...MOT...LOC 2318Z 285DEG 24KT 3987 7487

Staarmann
Special weather statement, Sep 4, 6:47 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
747 PM EDT Wed Sep 4 2019

NJZ017>019-027-050030-
Northwestern Burlington-Camden-Southeastern Burlington-Gloucester-
747 PM EDT Wed Sep 4 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CAMDEN...NORTHEASTERN
GLOUCESTER AND WEST CENTRAL BURLINGTON COUNTIES...

At 747 PM EDT, strong thunderstorms were clustered over Woodbury, or
near Gloucester City, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Camden, Gloucester City, Cherry Hill, Evesham, Deptford, Voorhees,
West Deptford, Glassboro, Lindenwold, Hammonton, Bellmawr, Woodbury,
Pitman, Berlin, Paulsboro, Magnolia, Westville, Woodbury Heights,
National Park and Brooklawn.

This includes the following highways...
 Atlantic City Expressway between mile markers 30 and 44.
 Interstate 295 in New Jersey between mile markers 18 and 34.
 New Jersey Turnpike near exit 3.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3967 7480 3963 7485 3978 7529 3987 7521
      3988 7519 3988 7515 3991 7513 3989 7471
TIME...MOT...LOC 2347Z 282DEG 19KT 3983 7511

Staarmann
Special weather statement, Sep 4, 6:50 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
750 PM EDT Wed Sep 4 2019

DEZ001-002-MDZ008-012-050030-
Kent-New Castle-Cecil-Kent-
750 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...
NORTHWESTERN KENT...NORTHEASTERN KENT AND SOUTHEASTERN CECIL
COUNTIES...

At 750 PM EDT, a strong thunderstorm was located near Hollywood
Beach, or 8 miles east of Aberdeen Proving Ground, moving east at 20
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middletown, Clayton, Cecilton, Warwick, Sassafras, Green Spring,
Bohemias Mills, Delaney Corner, Cayots, Massey, Hollywood Beach,
Townsend, Galena and Odessa.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3943 7600 3946 7601 3947 7600 3952 7598
      3949 7559 3946 7559 3922 7568 3939 7604
TIME...MOT...LOC 2350Z 287DEG 20KT 3945 7596

Staarmann
Special weather statement, Sep 4, 6:59 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
759 PM EDT Wed Sep 4 2019

NJZ020-026-027-050045-
Coastal Ocean-Ocean-Southeastern Burlington-
759 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OCEAN AND SOUTHEASTERN
BURLINGTON COUNTIES...

At 759 PM EDT, a strong thunderstorm was located near Chatsworth, or
23 miles southwest of Toms River, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Barnegat, Shamong, Tuckerton, Wharton State Forest, Atsion,
Brookville, Warren Grove, Bass River State Forest, Chatsworth, Old
Halfway, Penn State Forest, Beach Haven West, Ocean Acres, Manahawkin
and Waretown.

This includes Garden State Parkway between mile markers 56 and 74.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3979 7418 3975 7419 3975 7420 3974 7419
      3960 7427 3961 7428 3960 7432 3973 7474
      3977 7479 3982 7475 3989 7461 3984 7414
TIME...MOT...LOC 2359Z 287DEG 19KT 3978 7456

Staarmann
Special weather statement, Sep 4, 7:04 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
804 PM EDT Wed Sep 4 2019

NJZ020-026-050045-
Coastal Ocean-Ocean-
804 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OCEAN COUNTY...

At 804 PM EDT, a strong thunderstorm was located over Bamber Lake, or
near Toms River, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Toms River, Beachwood, Seaside Heights, Holiday City-Berkeley, Bamber
Lake, Holiday City South, Pine Ridge At Crestwood, Dover Beaches
South, South Toms River, Island Heights, Silver Ridge, Crestwood
Village, Gilford Park, Holiday City, Holiday Heights and Waretown.

This includes Garden State Parkway between mile markers 72 and 83.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3980 7409 3991 7409 3990 7414 3986 7413
      3981 7417 3977 7410 3979 7414 3980 7418
      3976 7410 3975 7411 3989 7439 3999 7435
      3998 7412 3995 7411 3993 7415 3993 7412
      3992 7411 3992 7408 3998 7407
TIME...MOT...LOC 0004Z 286DEG 19KT 3991 7429

Staarmann

The radar

The Philadelphia radar (KDIX), 18 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ocean

When
September 4, 7:08 PM EST
Where
Ocean County, 1.59 mi W of Pinewald
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.900, -74.210

Some trees were downed on the south side of Beachwood. Time estimated from radar.

Thunderstorm Wind, Ocean

When
September 4, 7:14 PM EST
Where
Ocean County, 0.87 mi SW of Holly Park
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.890, -74.160

A few trees were downed in the area. Time estimated from radar.

Thunderstorm Wind, Camden

When
September 4, 7:53 PM EST
Where
Camden County, 1.06 mi E of Cedar Brook
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.720, -74.900

Many trees were downed with some onto homes in the Cedar Brook section of Winslow Twp. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842686, 842687, 842688.